Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 262, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2005, 4:00 PM MDT for Yuma County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 4:00 PM MDT (22:00 UTC)
- Expired
- Aug 9, 2005, 4:53 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:15 PM MDT | HAIL 0.75 | 7 N Hale, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2892 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 092200 SVRGLD COC125-092300- /O.NEW.KGLD.SV.W.0262.050809T2200Z-050809T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF IDALIA...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALE AROUND 450 PM MDT... BONNY RESERVOIR AROUND 455 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3983 10251 3958 10253 3956 10208 3985 10203 $$ MENTZER
3 follow-up statements
000 WWUS53 KGLD 092211 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 410 PM MDT TUE AUG 9 2005 COC125-092300- /O.CON.KGLD.SV.W.0262.000000T0000Z-050809T2300Z/ YUMA CO- 410 PM MDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR YUMA COUNTY... AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF IDALIA. THIS STORM WAS NEARLY STATIONARY. DRIVERS ON HIGHWAY 36 EAST OF IDALIA WILL EXPERIENCE LARGE HAIL. THE SEVERE THUNDERSTORM WILL BE NEAR... HALE...IDALIA AND BONNY RESERVOIR AROUND 500 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3983 10251 3958 10253 3956 10208 3985 10203 $$ MENTZER
000 WWUS53 KGLD 092231 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 429 PM MDT TUE AUG 9 2005 COC125-092300- /O.CON.KGLD.SV.W.0262.000000T0000Z-050809T2300Z/ YUMA CO- 429 PM MDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR YUMA COUNTY... AT 415 PM MDT...THE PUBLIC REPORTED DIME SIZED HAIL 7 MILES NORTH OF HALE AT 415 PM MDT. THIS STORM WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL BE NEAR... HALE AND BONNY RESERVOIR AROUND 500 PM MDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3983 10251 3958 10253 3956 10208 3985 10203 $$ MENTZER
000 WWUS53 KGLD 092253 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 454 PM MDT TUE AUG 9 2005 COC125-092304- /O.CAN.KGLD.SV.W.0262.000000T0000Z-050809T2300Z/ YUMA CO- 454 PM MDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3983 10251 3958 10253 3956 10208 3985 10203 $$ MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:30 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 9, 1:30 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE AUG 9 2005 .DISCUSSION...A COLD FRONT EXTENDED FROM EXTREME NORTHEAST COLORADO NORTH AND EAST INTO NORTHERN NEBRASKA THIS AFTERNOON. THIS BOUNDARY WILL SINK SLOWLY SOUTH TONIGHT AS SOME SUBTLE ENERGY MOVES OUT ACROSS THE NORTHERN HIGH PLAINS. THE COLUMN MOISTENS AHEAD OF BOUNDARY AND WILL LIKELY ADJUST POPS UP BASED ON LATE AFTERNOON COVERAGE. RELUCTANT TO JUMP ON HIGH MAV POPS WITH LIMITED SUPPORT ALOFT...HOWEVER DECENT LLJ DEVELOPS ACROSS THE CENTRAL HIGH PLAINS THROUGH THE EVENING AND WITH BOUNDARY DRAPED ACROSS THE AREA WILL MOST LIKELY KEEP POPS IN THE 30-50 PERCENT RANGE FOR THE FIRST PERIOD. SLOW STORM MOTIONS COULD RESULT IN LOCALLY HEAVY RAIN WHICH IS HANDLED WELL IN THE CURRENT HWO. ON WEDNESDAY/WEDNESDAY NIGHT...COOLED TEMPERATURES OFF SLIGHTLY IN THE WEST WITH UNCERTAINTY IN THE AMOUNT OF INSOLATION/STRENGTH OF COLD FRONT. THE NAM/GFS APPEAR TO WASH BOUNDARY OUT LATE IN THE PERIOD...SO KEPT LOWER 90S ACROSS THE EASTERN ZONES. THE ATMOSPHERE BECOMES UNSTABLE BY AFTERNOON AND DEGREE OF CAPPING REMAINS SOMEWHAT UNCERTAIN. MAV/MET POPS ARE VERY HIGH AND ADJUSTED UP SLIGHTLY FROM PREVIOUS FORECAST AS SHORT WAVE ENERGY BREAKS MID LEVEL RIDGE DOWN LATE IN THE PERIOD...BUT REMAINED IN THE SCATTERED CATEGORY FOR NOW AND HELD ONTO A MENTION THROUGH THE EVENING HOURS. THURSDAY AND FRIDAY...WILL KEEP AN AFTERNOON AND EVENING MENTION AS LOW LEVEL MOISTURE REMAINS IN PLACE AND INSTABILITY INCREASES WITH AFTERNOON HEATING. NO REAL FOCUS FOR CONVECTION UNTIL A STRONG COLD FRONT ARRIVES LATE FRIDAY NIGHT/SATURDAY. THE NAM IS MUCH FASTER WHEN COMPARED TO THE GFS AND ESPECIALLY THE ECMWF. WILL TRY TO HOLD ON TO THE GFS TIMING WHICH APPEARS TO BE THE BEST COMPROMISE FOR NOW. THROUGH THE EXTENDED PERIODS...THE GFS/ECM ARE IN REASONABLE AGREEMENT AND SUPPORT A PATTERN CHANGE WITH A HIGH AMPLITUDE RIDGE OVER MUCH OF ALASKA AND A DEEPENING LONG WAVE TROUGH OVER MUCH OF THE NORTHERN AND CENTRAL PLAINS STATES. THIS SHOULD BRING WELCOME RELIEF FROM THE RECENT HEAT AND A CHANCE FOR PRECIPITATION THROUGH MUCH OF THE EXTENDED PERIODS. THE PRIMARY CHALLENGE WILL BE TIMING OF FRONTS/PRECIP AND EXTENT OF COOLING. THE MAIN COOL DOWN WILL COME ON SATURDAY AS A COLD FRONT MOVES OVER THE AREA LATE IN THE PERIOD. TRENDED HIGHS DOWN SLIGHTLY FROM PREVIOUS THINKING AND TRENDED POPS UP WITH A CHANCE MENTION ACROSS THE AREA. THE BETTER PUSH OF COOLER AIR WILL ARRIVE LATE SATURDAY INTO SUNDAY AND CONTINUED TO TREND HIGHS DOWN WITH READINGS IN THE 70S/80S EXPECTED. ALSO ADJUSTED POPS UP IN POST FRONTAL UPSLOPE REGIME WITH SHORT WAVE ENERGY MOVING INTO THE AREA IN SOUTHWEST MID LEVEL FLOW. SOME DIFFERENCES BEGIN TO SHOW UP EARLY NEXT WEEK AND RELUCTANT TO CUT MAV POPS CONSIDERABLY AS PATTERN REMAINS FAVORABLE FOR DEEP MOIST CONVECTION WITH SUBTROPICAL RIDGE/RISING HEIGHTS ACROSS THE SOUTHEAST AND DIFFLUENT MID LEVEL SOUTHWESTERLY FLOW ACROSS THE CENTRAL HIGH PLAINS. TRENDED HIGHS UP BEGINNING MONDAY WITH UPPER 80S EXPECTED BY TUESDAY AND CONTINUED A LATE AFTERNOON/EVENING THUNDERSTORM MENTION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MCGUIRE
Hazardous weather outlook, Aug 9, 10:41 AM MDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT TUE AUG 9 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1041 AM MDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS... EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL CONTINUE TO SLIDE ACROSS NEBRASKA INTO THE TRI STATE AREA THIS AFTERNOON AND INTO THIS EVENING. STORMS SHOULD BEGIN TO DEVELOP ALONG AND WEST OF KIT CARSON TO CULBERTSON NEBRASKA LINE AFTER 2 PM MDT (3 PM CDT). INITIALLY STORMS WILL REMAIN RATHER ISOLATED...BUT AS A COLD FRONT APPROACHES THIS EVENING STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND SPREAD SOUTH ACROSS THE REST OF THE AREA OVERNIGHT. AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH MAY BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...BUT WARM TEMPERATURES ALOFT AND MINIMAL WIND SHEAR WILL PREVENT MORE WIDESPREAD SEVERE STORMS. PERIODS OF HEAVY RAIN...LEADING TO LOCALIZED AREAS OF FLOODING WILL BE THE MAIN THREAT WITH THESE STORMS AS THEIR MOVEMENT WILL BE RELATIVELY SLOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE TRI STATE AREA INTO EARLY NEXT WEEK. THERE WILL BE SEVERAL CHANCES OF THUNDERSTORMS...BUT AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE WEST AND NORTH OF A KIT CARSON TO OBERLIN LINE AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Special weather statement, Aug 9, 3:47 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 347 PM MDT TUE AUG 9 2005 COZ090>092-KSZ001>003-013-014-027-NEZ079>081-100500- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS- RED WILLOW-SHERMAN-THOMAS-WALLACE-YUMA- 347 PM MDT (447 PM CDT) TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 709 IN EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 709 UNTIL 11 PM MDT (MIDNIGHT CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN EAST CENTRAL COLORADO...YUMA...KIT CARSON AND CHEYENNE. IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW. AND IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...DECATUR...THOMAS... RAWLINS AND WALLACE. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MWM
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.